From Albany, Georgia, USA:
My seven year old daughter was diagnosed with type 1 diabetes in March 2005. She takes NovoLog at breakfast, lunch and dinner and if she goes over her carbohydrate ratio for a snack. She also takes seven units of Lantus at bedtime. I understand that her NovoLog peaks about one hour 30 minutes to two hours after taking. If her blood sugar is within range at bedtime (which is taken after her NovoLog), does she need that bedtime snack, because of the peak of the NovoLog or will the Lantus take care of it so the snack is not needed? Her blood sugar at 2 to 3:00 am is usually in her range, which is 70 to 140 mg/dl [3.9 to 7.8 mmol/L].
Does the heat your body feels from outside or heat from the shower affect the way the NovoLog and Lantus is absorbed in the body? I have heard that it makes the insulin less effective.
How do you know when your pancreas is in its last stages of working?
Your daughter has been placed on an insulin regimen meant to try to mimic Mother Nature and normal physiology. The Lantus provides the "always present, background insulin" while the NovoLog provides the extra insulin needed with the meal. Presumably, you can now track her calories and "count carbohydrates" and have been instructed in dosing insulin based on carbohydrate intake such that if she eats a lot, then she takes more insulin and if she eats a little, she takes less NovoLog insulin.
This type of plan is such that, I think, can often obviate the need for a bedtime snack or at least taking insulin with the snack, just as you have surmised. But, please do not make a change without conferring with your own Diabetes Team as they may have other preferences or considerations based on your child's individual health and needs.
Body heat or transient radiant heat from the shower should not adversely affect your insulins unless you keep the insulin in the bathroom and there are repeated morning insulin saunas. Keep your opened vials of insulin in a cool place, out of direct sunlight; keep you unopened vials in the door of the refrigerator.
Increased blood flow to an area may have some impact on the absorption of insulin. Thus, if you give an injection in your thigh area and then go off on a bicycle trek, you may have more rapid absorption from the thigh. But, an arm injection might not be as affected. I think general vasodilation from heat could play a role also.
Your daughter was only recently diagnosed with diabetes. She has likely begun to enter her "honeymoon phase" of diabetes and her pancreas is able to produce some insulin. You'll know the honeymoon is over when the after breakfast and lunch time and bedtime glucose levels run persistently higher requiring more and more insulin. The typical diabetes honeymoon in my experience lasts 12-18 months. I've seen a honeymoon that was only two weeks and I've seen a couple now approach four years! Good attention to meal planning, insulin dosing, and routine activity often can prolong the pancreatic reserves and prolong the honeymoon.
[Editor's comment: Since your question about the affect of heat was not completely clear, I would like to add that some people with diabetes tend to have higher blood sugars when they spend the day outside on hot weather days. Some pump users also find it necessary to change their pump cartridge daily when in the heat. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.